Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2008, 5:00 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 5:00 AM CDT (10:00 UTC)
- Expired
- Aug 18, 2008, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 181000 FFWMAF TXC135-181300- /O.NEW.KMAF.FF.W.0038.080818T1000Z-080818T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CDT MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS... * UNTIL 800 AM CDT * AT 455 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED HEAVY RAIN AND POTENTIAL FLASH FLOODING FROM A THUNDERSTORM NEAR PENWELL...OR 8 MILES SOUTHWEST OF WEST ODESSA...MOVING SOUTHEAST AT 25 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... PLEASANT FARMS... ODESSA... WEST ODESSA... INTERSTATE 20 IN ECTOR COUNTY... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. TURN AROUND... DONT DROWN. LAT...LON 3200 10269 3201 10231 3166 10233 3167 10279 $$
1 follow-up statement
000 WGUS74 KMAF 181120 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 620 AM CDT MON AUG 18 2008 TXC135-181300- /O.CON.KMAF.FF.W.0038.000000T0000Z-080818T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR- 620 AM CDT MON AUG 18 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR ECTOR COUNTY... AT 609 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A MOTORIST STRANDED IN HIGH WATER AT 16TH AND GRANT STREETS IN ODESSA. AT 614 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL MOVING SOUTHEAST AT 25 MPH MOVING OVER MUCH OF ECTOR COUNTY. SOME LOCATIONS OVER ECTOR COUNTY HAVE RECEIVED NEARLY AN INCH OF RAINFALL SINCE 4 AM CDT...ADDITIONAL FLASH FLOODING WILL BE POSSIBLE IN ODESSA...GARDENDALE...GOLDSMITH...PENWELL AND RURAL AREAS OF ECTOR COUNTY. FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3200 10269 3201 10231 3166 10233 3167 10279 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:42 AM CDT, 18 minutes earlier.
Area forecast discussion, Aug 18, 4:42 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CDT MON AUG 18 2008
.DISCUSSION...
A WEAKENING MESOSCALE CONVECTIVE SYSTEM CONTINUED TO TREK
SOUTHEASTWARD INTO THE UPPER TRANS PECOS AND PERMIAN BASIN EARLY
THIS MORNING UNDER DIFFLUENT FLOW ALOFT AHEAD OF A CUTOFF LOW OVER
SOUTHEAST COLORADO. ALTHOUGH IT SHOULD CONTINUE TO WEAKEN OVER THE
NEXT FEW HOURS...THINK IT COULD PRODUCE HEFTY RAINFALL AMOUNTS OF
ONE HALF TO ONE INCH IN SOME LOCATIONS.
THE FIRST CONCERN THIS FORECAST CYCLE IS THE FLASH FLOOD WATCH.
WILL KEEP THE WATCH GOING FOR ALL BUT EDDY AND LEA COUNTY IN NEW
MEXICO...AND CULBERSON COUNTY IN WEST TEXAS. THIS AS SAID MCS COULD
CREATE SOME FLOODING PROBLEMS AS IT PROGRESSES SOUTHEASTWARD OVER
ALREADY SATURATED GROUND. BEHIND THE MCS...EXPECT LOWER THETA E AIR
TO SPREAD OVER SOUTHEAST NEW MEXICO INTO WEST TEXAS...AND ALONG WITH
LOWERING PWATS THESE AREAS...PREVENT HEAVY RAINFALL FROM OCCURRING
THERE LATER TODAY. WILL RUN THE WATCH UNTIL 18/21Z OVER THE REST OF
THE COUNTIES THAT WERE IN THE PREVIOUS WATCH. THE DAY SHIFT COULD
POSSIBLY CANCEL THE WATCH FROM NORTHWEST TO SOUTHEAST IF THE THREAT
OF ANOTHER MCS MOVING OUT OF NEW MEXICO LATER TODAY DOES NOT
MATERIALIZE. A FEW STORMS COULD APPROACH SEVERE LEVELS FROM THE
DAVIS MOUNTAINS TO THE BIG BEND REGION...ALONG WITH LOCALLY HEAVY
RAINFALL...WHERE INSTABILITY WILL BE GREATEST AND SHEAR AT LEAST
AROUND 30KT. THINK THE SEVERE THREAT WILL BE MINIMAL OVER THE REST
OF THE CWA AFTER THE ATMOSPHERE GETS WORKED OVER BY THE CURRENT
MCS. TEMPERATURES TODAY WILL BE TRICKY WITH EXPECTED CLOUD COVER
AND PRECIPITATION...HEIGHTS/THICKNESSES LOWER...H85 TEMPERATURES
STAY THE SAME OR WARM A LITTLE DEPENDING ON WHAT MODEL ONE BELIEVES
AND EVAPOTRANSPIRATION COULD CURB INSOLATION IN AREAS THAT DO SEE
SUN.
THE CUTOFF LOW WILL MEANDER SOUTH OR SOUTHEAST INTO NORTH CENTRAL
TEXAS OR OKLAHOMA BY TUESDAY...AGAIN DEPENDING ON WHICH MODEL PANS
OUT. HAVE THEREFORE KEPT POPS IN THE FORECAST MAINLY OVER THE
EASTERN CWA THROUGH TUESDAY NIGHT FOR COOLER AIR WITHIN CYCLONIC
FLOW ALOFT...AND ANY ATTENDANT SHORTWAVES WHEELING AROUND THE LOW.
PWATS WILL DECREASE ENOUGH TO LIMIT ANY HEAVY RAINFALL THREAT...
WHILE LOWER DEWPOINTS AND BELOW NORMAL TEMPERATURES WILL LIMIT
INSTABILITY/SEVERE STORM POTENTIAL. HAVE KEPT WARMING/DRYING
TREND ALREADY IN FORECAST GOING THROUGH MIDWEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 77 64 80 63 / 70 40 30 20
CARLSBAD NM 85 64 85 65 / 20 20 20 10
DRYDEN TX 86 68 89 68 / 50 30 30 20
FORT STOCKTON TX 86 67 84 65 / 60 30 30 10
GUADALUPE PASS TX 81 60 78 60 / 20 20 20 10
HOBBS NM 81 62 82 62 / 40 30 20 10
MARFA TX 82 59 82 57 / 40 20 20 10
MIDLAND INTL AIRPORT TX 80 65 81 64 / 60 40 30 10
ODESSA TX 81 65 82 65 / 60 40 30 10
WINK TX 84 68 86 67 / 50 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...WARD...WINKLER.
&&
01/67Hazardous weather outlook, Aug 18, 3:41 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 AM CDT MON AUG 18 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 341 AM CDT MON AUG 18 2008 /241 AM MDT MON AUG 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF WEST TEXAS TODAY. LOCALLY HEAVY RAINFALL ACCOMPANYING THESE STORMS MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 18, 4:14 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 AM CDT MON AUG 18 2008 TXZ060>062-067-068-181030- WINKLER-ECTOR-WARD-CRANE-MIDLAND- 420 AM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WINKLER... ECTOR...NORTHEASTERN WARD...NORTHERN CRANE AND WESTERN MIDLAND COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM KERMIT TO 12 MILES WEST OF NOTREES AT 414 AM CDT...MOVING SOUTHEAST AT 25 MPH. GUSTY WINDS TO 4O MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING MAY ACCOMPANY THESE STORMS THROUGH 530 AM.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:21 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 54 min |
| Aug 18, 3:15 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 3 hr |
| Aug 18, 5:07 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 53 min |
| Aug 18, 6:17 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.